Virginia, 2006

Damaging Wind in Virginia, August 8, 2006

August 8, 2006 · NWS RNK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 2:27 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 8, 2:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE AUG 8 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

SCTD STRONG CONVECTION WILL CONTINUE INTO THE EARLY EVENING BUT WILL
SINK TO THE SOUTH AS THE SLOW MOVING FRONTAL BNDRY PASSES THRU THE
REGION. VERY UNSTABLE AIR IN THE SOUTH (GSO 15Z SNDG SHOWED A
MODIFIED 4000 J/KG CAPE) WILL LIKELY RESULT IN ISOLATED SEVERE CELLS
WITH DAMAGING WINDS. A FEW SHOWERS COULD LINGER INTO THE OVERNIGHT
PD IN THE EXTREME SOUTH. PATCHY FOG ALSO POSSIBLE IN RIVER VALLEYS
AND IT COULD BE DENSE IN THE GREENBRIER VALLEY.

DRY AIR DOES NOT START ADVECTING INTO THE REGION UNTIL LATE TONIGHT.
THEREFORE TEMPERATURES WILL BE SIMILAR TO LAST NIGHT...ESPECIALLY
ALONG THE VA/NC BORDER. THE EXCEPTION WOULD BE THE GREENBRIER VALLEY
WHICH WILL FIRST FEEL THE DRY AIR AND COULD HAVE TEMPERATURES
DIPPING INTO THE UPPER 50S BY SUNRISE.

DRY STABLE AIR WILL DOMINATE WED AS SFC HIGH BUILDS DOWN THE EAST
COAST IN WAKE OF THE FRONT. BIGGEST PUSH OF DRY AIR WILL BE SOUTH
THRU THE PIEDMONT REGION...WITH DEEP MOISTR AND INSTABILITY
LINGERING OVER WESTERN NC. CANT RULE OUT A FEW CELLS POPPING UP OVER
EXTREME NW NC. WITH A WARM START TO THE DAY...SOUTHERN TEMPERATURES
TO WARM TO NEAR NORMAL WEDNESDAY AFTERNOON. NORTHERN TIER COUNTIES
WILL LIKELY BE BELOW NORMAL BY 3-6F WITH DEEPER AND COOLER NE FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

STRONG SHORT WAVE TO TRACK THROUGH THE GREAT LAKES AND ALONG NEXT
COLD FRONTAL BOUNDARY. THETA-E/MOISTURE TO BEGIN INCREASING
WEDNESDAY NIGHT WHICH WILL BRING OVERNIGHT TEMPERATURES BACK TO
NORMAL. ANY CONVECTION DEVELOPING WEDNESDAY AFTERNOON SHOULD
DIMINISH WITH LOSE OF HEATING WEDNESDAY EVENING.

A COLD FRONT TO MOVE THROUGH THE OHIO VALLEY DURING THE DAY THURSDAY
THEN INTO THE MID ATLANTIC REGION THURSDAY NIGHT/FRIDAY. BULK OF
PRECIP SHOULD FALL WITH PREFRONTAL CONVECTION THURSDAY AFTERNOON AND
EVENING. GFS TRYING TO RUSH FRONT THROUGH THE REGION ON FRIDAY BUT
HPC BELIEVES THAT THE GFS RUNS OF LATE ARE OUTLIER. THE EXTENDED
FORECAST LEANS TOWARD HPC GUIDANCE WHO FAVORS A COMPROMISE BETWEEN
00Z ECMWF AND 12Z GFS.

TEMPERATURES THURSDAY AND FRIDAY TO RUN NEAR NORMAL. IF GFS IS
CORRECT WITH THIS WEEKENDS 850 TEMPERATURES (+10C TO +12C)...SURFACE
TEMPERATURES WILL BE COMFORTABLE AND ABOUT 5-10F BELOW NORMAL (UPPER
70S TO MID 80S). EARLY NEXT WEEK...TEMPERATURES TO REBOUND BACK TO
NORMAL AHEAD OF THE NEXT FRONT CURRENTLY SCHEDULED TO MOVE THROUGH
THE REGION ON TUESDAY AND/OR WEDNESDAY.

&&

.AVIATION...

FRONT WILL BE DROPPING THRU THE FCST AREA THIS AFTERNOON WITH SLOW
DRYING OVERNIGHT AND WED. IN THE MEANTIME CONVECTION IS FIRING AHEAD
OF THE FRONT WITH DAN HAVE THE BEST CHC OF SEEING A TSTM...BUT
BELIEVE IT IS STILL A RELATIVELY SMALL CHC.

FOR FOG TNGT WILL GO WITH CLIMATOLOGY. WE SHUD CLEAR OUT AND SEE
LIGHT WINDS...HOWEVER WE WILL HAVE SOME DRY AIR ADVECTION TNGT IN
WAKE OF THE FRONT TO INHIBIT IT A BIT. VFR CONDS TMRW WITH VERY
LTL CHANCE OF PCPN. LIGHT EAST WINDS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS/JS
Hazardous weather outlook, Aug 8, 2:01 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT TUE AUG 8 2006

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-091915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
301 PM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN
DAMAGING WINDS FOR THE REMAINDER OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME MORE WIDESPREAD.

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>045-
091915-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
301 PM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN
ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED IF THUNDERSTORMS BECOME MORE
ORGANIZED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 8, 12:12 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE AUG 8 2006

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-082200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...INDEPENDENCE...GALAX...STUART...MARTINSVILLE...
DANVILLE...SOUTH BOSTON...KEYSVILLE
112 PM EDT TUE AUG 8 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A COLD FRONT SAGGING SOUTH ACROSS THE REGION WILL TRIGGER
SCATTERED THUNDERSTORMS THIS AFTERNOON OVER SOUTHERN
VIRGINIA AND NORTHWEST NORTH CAROLINA. VERY UNSTABLE AIR SOUTH OF
THE FRONT WILL RESULT IN SOME OF THESE STORMS BECOMING SEVERE WITH
DOWNBURSTS PRODUCING DAMAGING WINDS.

THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTH INTO CENTRAL AND
SOUTHERN PORTIONS OF NORTH CAROLINA BY EARLY EVENING.

JDS
Special weather statement, Aug 8, 2:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE AUG 8 2006

NCZ004-005-020-VAZ043-044-081950-
HENRY-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN-
304 PM EDT TUE AUG 8 2006

...SCATTERED STRONG THUNDERSTORMS ACROSS THE PIEDMONT...

THROUGH 400 PM...SCATTERED THUNDERSTORMS WILL BE AFFECTING LOCATIONS
FROM SOUTHSIDE VIRGINIA....SOUTHWEST TO THE NORTH CAROLINA PIEDMONT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS. SOME
LOCATIONS THAT CAN EXPECT TO SEE THESE STORMS INCLUDE...BLAIRS...
MOUNTAIN VALLEY...REIDSVILLE...PINNACLE...AND BOONVILLE.

IF TRAVELING PREPARE FOR POOR VISIBILITIES AND WATER PONDED ON THE
ROADS. IF OUTDOORS...SEEK A SAFE INDOOR SHELTER UNTIL THE STORMS
PASS.

05

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
August 8, 2:40 PM EST
Where
Pittsylvania County, 6 mi W of Danville City
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -79.383

Power line down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529872.